Georgia, 2014

Flash Flood and Hail in Georgia, August 20 to 21, 2014

August 20 to 21, 2014 · NWS FFC · 45 events in 28 counties and zones

A series of short waves in a strong northwesterly upper-level flow pattern, along with moderate to high instability, combined to produce isolated to scattered reports of thunderstorm wind damage across North and Central Georgia each afternoon and evening. Localized flash flooding was reported in Fannin County of North Central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of short waves in a strong northwesterly upper-level flow pattern, along with moderate to high instability, combined to produce isolated to scattered reports of thunderstorm wind damage across North and Central Georgia each afternoon and evening. Localized flash flooding was reported in Fannin County of North Central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 20, 10:06 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 20, 10:06 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1106 AM EDT WED AUG 20 2014

.UPDATE...

DEFINITELY INCREASING CONCERN ABOUT CONVECTIVE POTENTIAL TODAY. TO
START...12Z SOUNDING WAS A BIT MORE MOIST THAN EARLIER
ANTICIPATED. WHEN MIXED OUT...THE WEAK CAP AT ABOUT 750MB IS
EASILY OVERCOME WITH OVER 2700 J/KG CAPE LEFT. ADD TO THIS A
DISTURBANCE IN THE NORTHWEST FLOW ALOFT AND AS A RESULT HI-RES
GUIDANCE IS DEVELOPING QUITE A BIT OF CONVECTION...AND EVEN
HINTING AT A CONVECTIVE COMPLEX MOVING OUT OF TENNESSEE LATE THIS
AFTERNOON/EARLY EVENING INTO NORTH GEORGIA. HAVE INCREASED POPS
STARTING NOW AS WE ARE ALREADY SEEING LITTLE PINPRICK SHOWERS
DEVELOPING AND INCREASING COVERAGE OF TCU. DCAPE VALUES ARE ON THE
RISE ACROSS NORTH GEORGIA AS WELL AND SPC HAS EXTENDED THE 5
PERCENT WIND/HAIL THREAT A LITTLE FARTHER SOUTH THAN THE PREVIOUS
OUTLOOK HAD. HAVE BEEFED UP WORDING IN HWO TO INDICATE ISOLATED
SEVERE POSSIBLE. RIGHT NOW TEMPERATURE TRENDS ARE LOOKING OKAY FOR
THE MOST PART. UPDATED PRODUCTS GOING OUT NOW.

TDP

&&

.PREV DISCUSSION... /ISSUED 735 AM EDT WED AUG 20 2014/

SHORT TERM /TODAY THROUGH THURSDAY/...
/ISSUED AT 340 AM EDT WED AUG 20 2014/
LATEST SATELLITE IR IMAGERY SHOWS AN UPPER LOW SPINNING OVER THE
GREAT LAKES REGION WITH SHORT WAVE DISTURBANCE TRAVERSING THE OHIO
VALLEY AND SPARKING CONVECTION FROM KENTUCKY NORTHWARD. IN THE WAKE
OF THIS DISTURBANCE... SHORT TERM MODELS AGREE ON AN ACTIVE
NORTHWEST MID AND UPPER LEVEL FLOW BECOMING ESTABLISHED OVER THE
OHIO AND TN VALLEYS BY THIS AFTERNOON AS STRONG HIGH PRESSURE BUILDS
INTO THE LOWER MS VALLEY REGION. THE RIDGING INFLUENCE WILL HELP
PUSH TEMPERATURES WELL INTO THE LOWER TO MID 90S FOR MOST AREAS
TODAY... PRODUCING 2500+ J/KG OF SURFACE BASED CAPE DURING THE
AFTERNOON. THIS COUPLED WITH AN ACTIVE NORTHWEST FLOW ACROSS TN AND
NORTH GA SUGGEST THE POTENTIAL FOR STORMS TO DEVELOP ACROSS TN
DURING DAYTIME HEATING... AND THEN PROPAGATING SOUTHWARD INTO NORTH
AND POTENTIALLY CENTRAL GA ALONG OUTFLOWS. THE LOCAL ARW AND WRF
HIRES MODELS... ALONG WITH THE NAM12 ARE ALL SUGGESTING THIS
POTENTIAL LATER THIS AFTERNOON. ALTHOUGH NOT EXPECTING WIDESPREAD
COVERAGE DUE TO SOME UPPER RIDGE INFLUENCE TO THE SOUTH AND
SOUTHWEST... A CHANCE OF CONVECTION FOR ALL AREAS IS WARRANTED
DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME MID LEVEL DRY AIR
IS NOTED ON LATEST SATELLITE WATER VAPOR LOOP TO THE NORTHWEST AND
SHOULD SPREAD IN OVER THE AREA THIS AFTERNOON. THIS WOULD SERVE TO
ENHANCE STORM DOWNBURST... SUGGESTING THE GREATER STORM THREAT TODAY
WILL BE STRONG TO POTENTIALLY DAMAGING WINDS WITH THE STRONGER
STORMS. SPC HAS PUSHED A FIVE PERCENT CHANCE OF DAMAGING WINDS INTO
FAR NORTH GA TODAY... BUT SUSPECT THIS POTENTIAL WILL EXTEND MUCH
FURTHER SOUTH. WILL WORD FOR A FEW STRONG TO POSSIBLY SEVERE STORMS
IN THE HAZARDOUS WEATHER OUTLOOK FOR TODAY.

NO STORM THREAT TONIGHT WITH LOSS OF DAYTIME HEATING AND CONTINUED
RIDGE INFLUENCE. EXPECT SOME PATCHY FOG AND WARMER LOW TEMPS... WITH
MOST AREA LOWS HOLDING IN THE 70S.

THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH TO JUST SLIGHT
CHANCE AT BEST ON THURSDAY AS THE UPPER RIDGE BUILDS INTO THE STATE
FROM THE WEST. THIS WILL PUSH DAYTIME HIGHS WILL INTO THE MID AND
UPPER 90S FOR MANY AREAS... AND COULD HELP PUSH SOME HEAT INDEX
VALUES ACROSS PARTS OF CENTRAL GA CLOSE TO THE CRITICAL 105 DEGREE
MARK THURSDAY AFTERNOON. WILL MONITOR THIS POTENTIAL CLOSELY WITH
LATER FORECAST.

39

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
/ISSUED AT 340 AM EDT WED AUG 20 2014/
MEDIUM RANGE MODELS CONTINUE TO SHOW THE FORECAST AREA DOMINATED BY
STRONG UPPER-LEVEL RIDGING THROUGH THE MAJORITY OF THE EXTENDED
FORECAST PERIOD. GFS AND ECMWF REMAIN IN GOOD AGREEMENT THROUGH THE
WEEKEND BUT DIVERGE SOMEWHAT GOING INTO EARLY NEXT WEEK WITH THE
ECMWF FLATTEN THE RIDGE OVER US WHILE THE GFS...ALTHOUGH SHOWING
SOME WEAKENING... KEEPS THE RIDGE OVER THE REGION THROUGH WEDNESDAY.
STILL...THESE DIFFERENCES DO NOT ALTER THE GENERAL TREND OF HOT AND
MOSTLY DRY THROUGH THE WEEKEND WITH MODERATING TEMPERATURES AND
INCREASING PRECIPITATION CHANCES EARLY NEXT WEEK...WHICH IS WHAT WE
HAVE BEEN CARRYING IN THE EXTENDED FORECAST FOR THE PAST SEVERAL
DAYS NOW. WITH THIS IN MIND I DO NOT PLAN ON DEVIATING TOO MUCH FROM
PREVIOUS TRENDS IN THE FORECAST GRIDS. THROUGH THE WEEKEND THE
GFS/ECMWF KEEP THE CENTER OF THE UPPER RIDGE WEST OF THE STATE WITH
THE BEST SUBSIDENCE REMAINING WEST OF US AS WELL. WITH THIS IN MIND
I WILL KEEP THE SLIGHT CHANCE POPS INTO THE WEEKEND WITH CHANCE POPS
AS WE HEAD INTO THE FIRST HALF OF THE NEW WEEK.

20

AVIATION...
12Z UPDATE...
LATEST AREA OBS SHOW LIFR CIGS FROM NEWNAN TO HAMPTON AND GRIFFIN
THIS MORNING. THE WESTERLY FLOW IS SPREADING THESE CIGS DUE EAST...
AND SATELLITE LOOP ALONG WITH AREA OBS SUGGEST THESE LOW CIGS SHOULD
STAY SOUTH OF ATL THIS MORNING. PLAN TO SHOW VFR CONDITIONS THROUGH
THE TAF PERIOD AS LATEST TRENDS AND MODEL GUIDANCE SUPPORT THIS. GFS
AND NAM MODELS SHOW AN ACTIVE NW FLOW ALOFT THIS AFTERNOON... WHICH
WOULD SUPPORT DIURNAL CONVECTION BETWEEN 18-24Z TODAY. WILL SHOW
TEMPO -TSRA 19-23Z IN ALL TAFS. LIGHT WEST WINDS THIS MORNING WILL
MIX DOWN MORE WNW BY 15Z AND INCREASE TO AROUND 8-10KTS. EXPECT
LIGHT WNW WINDS TONIGHT AND NO LOW CIG THREAT. EXPECT SCT MID LEVEL
CU AND ONLY AN ISOLATED CONVECTIVE THREAT ON THU AS HIGH PRESSURE
BUILDS IN FROM THE WEST.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON PATCHY IFR/MVFR CIGS NOT EFFECTING ATL THIS MORNING. HIGH
CONFIDENCE ON ALL OTHER ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          96  71  97  73 /  40  40  20  20
ATLANTA         92  75  94  76 /  40  40  20  20
BLAIRSVILLE     88  66  88  68 /  50  50  20  20
CARTERSVILLE    93  70  96  71 /  50  50  20  20
COLUMBUS        96  74  95  76 /  30  20  20  20
GAINESVILLE     93  73  94  74 /  40  50  20  20
MACON           96  72  97  74 /  30  20  20  20
ROME            94  71  96  71 /  50  50  20  20
PEACHTREE CITY  92  70  94  72 /  40  40  20  20
VIDALIA         96  74  98  76 /  20  10  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 20, 9:10 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1010 AM EDT WED AUG 20 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1010 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SEVERE STORMS ARE POSSIBLE AND SCATTERED STRONG
THUNDERSTORMS ARE EXPECTED...THIS AFTERNOON AND EVENING.

WEATHER HAZARDS EXPECTED...

THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE STRONG TO DAMAGING
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

DISCUSSION...

INSTABILITY WILL BE SUFFICIENT ACROSS THE AREA FOR SCATTERED
STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...AND ISOLATED
SEVERE STORMS WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL
WEAKEN WITH THE LOSS OF DAYTIME HEATING TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE EACH DAY...MAINLY IN THE
AFTERNOONS AND EVENINGS. ADDITIONALLY...INCREASING HEAT CAN BE
EXPECTED THURSDAY THROUGH SATURDAY AND RESIDENTS...ESPECIALLY ACROSS
CENTRAL GEORGIA...NEED TO BE AWARE THAT A HEAT ADVISORY MAY BE
NECESSARY.

WEATHER HAZARDS EXPECTED...

THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...
OCCASIONAL TO FREQUENT LIGHTNING AND GUSTY WINDS.

INCREASING TEMPERATURES WILL PRODUCE HEAT INDEX VALUES APPROACHING
DANGEROUS LEVELS THURSDAY THROUGH SATURDAY.

DISCUSSION...

ALTHOUGH UPPER-LEVEL RIDGING WILL INHIBIT THUNDERSTORM DEVELOPMENT
SOMEWHAT BY THURSDAY INTO EARLY NEXT WEEK...ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY IN THE AFTERNOON AND
EVENING. INSTABILITY IS NOT EXPECTED TO BE SUFFICIENT FOR WIDESPREAD
SEVERE WEATHER AT THIS TIME. THE UPPER LEVEL RIDGING WILL ALSO ALLOW
TEMPERATURES AND HEAT INDEX VALUES TO CLIMB THROUGH THE END OF THIS
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG TO SEVERE WEATHER VIA THE
WEB AT WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 20, 12:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
111 PM EDT WED AUG 20 2014

GAZ020-021-201745-
111 PM EDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN BARTOW AND
CHEROKEE COUNTIES UNTIL 145 PM EDT...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS BARTOW AND
CHEROKEE COUNTIES THROUGH 145 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE WHITE...PINE LOG...HOLLY SPRINGS...SUTALLEE...
KELLOGG CREEK...HOBGOOD PARK...LITTLE RIVER LANDING...BRIDGEMILL...
GEORGE WASHINGTON CARVER STATE PARK...RED TOP MOUNTAIN STATE PARK AND
OAK GROVE.

&&

LAT...LON 3418 8447 3407 8463 3408 8469 3408 8471
      3430 8482 3436 8471
TIME...MOT...LOC 1711Z 323DEG 9KT 3426 8471

The radar

The Atlanta radar (KFFC), 101 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bartow

When
August 20, 12:30 PM EST to 12:35 PM EST
Where
Bartow County, 0.69 mi S of Cassville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.240, -84.850

The Bartow County 911 Center reported multiple trees down the vicinity of Cassville Road.

Thunderstorm Wind, Dawson

When
August 20, 12:54 PM EST to 12:59 PM EST
Where
Dawson County, 3.58 mi NE of Lumpkin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.410, -83.990

The Emergency Manager reported several trees down along Hickory Nut Trail.

Thunderstorm Wind, Hall

When
August 20, 1:15 PM EST to 1:25 PM EST
Where
Hall County, Oakwood
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
34.230, -83.880

The Hall County 911 Center reported numerous trees down, 3 residences damaged and traffic lights out in the Oakwood area.

Thunderstorm Wind, Bartow

When
August 20, 1:35 PM EST to 1:45 PM EST
Where
Bartow County, 2.85 mi W of Adairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.370, -85.000

The Emergency Manager reported a tree fell on a mobile home in the Ridgewood Mobile Home Park. There were also reports of numerous traffic accidents and 1 tree blocking the road near the Floyd County and Bartow County line.

Thunderstorm Wind, Gordon

When
August 20, 1:35 PM EST to 1:45 PM EST
Where
Gordon County, 0.57 mi W of Plainville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.400, -85.040

The public reported trees and power lines down.

Thunderstorm Wind, Bartow

When
August 20, 2:02 PM EST to 2:05 PM EST
Where
Bartow County, 0.57 mi W of Cass
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.220, -84.860

The Bartow County Sheriff Office reported several trees down blocking Mac Johnson and Cassville Roads.

Thunderstorm Wind, Upson

When
August 20, 2:15 PM EST to 2:25 PM EST
Where
Upson County, 5 mi N of Thomaston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.972, -84.330

The Upson County 911 Center reported 6 trees down, some on power lines, in the vicinity of Thomaston.

Thunderstorm Wind, Paulding

When
August 20, 2:36 PM EST to 2:40 PM EST
Where
Paulding County, 4.41 mi NW of Crowville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.070, -84.830

The Paulding County 911 Center reported trees down at the intersection of Highway 61 and Douthit Bridge Road.

Thunderstorm Wind, Clayton

When
August 20, 2:36 PM EST to 2:46 PM EST
Where
Clayton County, Forest Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.620, -84.370

The Clayton County 911 Center reported several trees down in the northern portion of the county.

Thunderstorm Wind, Crawford

When
August 20, 2:45 PM EST to 2:50 PM EST
Where
Crawford County, 3.57 mi NE of Sandy Point
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.800, -83.880

The media reported trees down on Highway 80 east of Roberta.

Thunderstorm Wind, Walton

When
August 20, 2:50 PM EST to 2:55 PM EST
Where
Walton County, 0.57 mi E of Good Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.780, -83.610

The public reported several trees down in the Good Hope area.

Thunderstorm Wind, Crawford

When
August 20, 2:54 PM EST to 3:00 PM EST
Where
Crawford County, 3.64 mi SSE of Sandy Point
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.720, -83.910

Amateur Radio operator reported several trees down on Highway 80 east.

Thunderstorm Wind, Twiggs

When
August 20, 3:00 PM EST to 3:05 PM EST
Where
Twiggs County, 1.35 mi ENE of Reids
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.730, -83.550

The public reported a few trees down near Alfred Bond Drive.

Thunderstorm Wind, Walton

When
August 20, 3:00 PM EST to 3:05 PM EST
Where
Walton County, 1.89 mi S of Pannell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.743, -83.681

The Walton County 911 Center reported numerous trees down between Monroe and Social Circle.

Lightning, Houston

When
August 20, 3:15 PM EST
Where
Houston County, Pilgrim Rest
Property damage
$500
Reported by
Broadcast Media
Coordinates
32.550, -83.670

The local media reported that lightning damaged a recreational vehicle and a playground.

Thunderstorm Wind, Morgan

When
August 20, 3:15 PM EST to 3:25 PM EST
Where
Morgan County, Canaan
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.600, -83.470

The Emergency Manager reported numerous trees and power lines down, mainly in and west of Madison.

Thunderstorm Wind, Walton

When
August 20, 3:15 PM EST to 3:20 PM EST
Where
Walton County, 3.19 mi WNW of Social Circle
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.670, -83.770

The Walton County 911 Center reported couple of trees down along H D Atha Road.

Thunderstorm Wind, De Kalb

When
August 20, 3:18 PM EST to 3:20 PM EST
Where
De Kalb County, 1.5 mi SSE of Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
33.700, -84.160

The DeKalb County Emergency Manager reported a tree knocked down across I-20 westbound near Panola Road. The interstate was closed for about an hour.

Thunderstorm Wind, Morgan

When
August 20, 3:30 PM EST to 3:35 PM EST
Where
Morgan County, 1.15 mi E of Godfrey
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.450, -83.500

The Morgan County Emergency Manager reported numerous trees and power lines down.

Thunderstorm Wind, Paulding

When
August 20, 3:50 PM EST to 3:55 PM EST
Where
Paulding County, 3.35 mi SSE of Bud
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
33.809, -84.890

The Paulding County 911 Center reported five trees down near Highway 61 and Ridge Road.

Thunderstorm Wind, Fannin

When
August 20, 3:57 PM EST to 4:05 PM EST
Where
Fannin County, 0.89 mi SW of Mc Cullough
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.960, -84.230

The Fannin County Emergency Manager reported a couple of trees down on the Highway 60 spur northeast of Mineral Bluff, not far from the North Carolina state line.

Thunderstorm Wind, Bleckley

When
August 20, 4:00 PM EST to 4:20 PM EST
Where
Bleckley County, 0.69 mi N of Cochran
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
32.390, -83.350

The Bleckley County 911 Center reported 4 power lines and several trees down.

Thunderstorm Wind, Greene

When
August 20, 4:00 PM EST to 4:05 PM EST
Where
Greene County, 0.69 mi S of Greensboro Airpark
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.590, -83.130

The Greene County 911 Center reported trees down at Airport Road and Union Point Highway, and at Old Union Point Road and Penfield Road.

Thunderstorm Wind, Fannin

When
August 20, 4:00 PM EST to 4:05 PM EST
Where
Fannin County, 1.13 mi E of Cutcane
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.969, -84.180

The public reported 2 trees down on Valley Lake Road.

Thunderstorm Wind, Fannin

When
August 20, 4:05 PM EST to 4:10 PM EST
Where
Fannin County, 0.69 mi S of Pantertown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.910, -84.250

The public reported several black walnut trees blown down.

Thunderstorm Wind, Gordon

When
August 20, 4:15 PM EST to 4:20 PM EST
Where
Gordon County, 0.9 mi NE of Sugar Vly
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.560, -85.010

The Gordon County 911 Center reported numerous trees down on Hyde Road, as well as trees and power lines down in the Russell Hill Estates.

Thunderstorm Wind, Coweta

When
August 20, 4:27 PM EST to 4:35 PM EST
Where
Coweta County, 2.57 mi SSW of Roscoe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.468, -84.842

The Coweta County 911 Center reported six trees down across the county, including one across Rex Hyde Road.

Hail, Hancock

When
August 20, 4:28 PM EST to 4:35 PM EST
Where
Hancock County, 1.73 mi E of Shoulderbone
Measured
0.75 in hail
Reported by
Public
Coordinates
33.330, -83.040

The public reported Penny-sized hail.

Thunderstorm Wind, Glascock

When
August 20, 4:35 PM EST to 4:40 PM EST
Where
Glascock County, Mitchell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.220, -82.720

The Glascock County 911 Center Reported a couple of trees down.

Thunderstorm Wind, Laurens

When
August 20, 4:40 PM EST to 4:45 PM EST
Where
Laurens County, 1.28 mi NE of Alligood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.444, -82.986

The Laurens County 911 Center reported several trees down on Holiday South Drive and Springhaven Road.

Thunderstorm Wind, Murray

When
August 20, 5:25 PM EST to 5:35 PM EST
Where
Murray County, Chatsworth
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.770, -84.770

The Murray County 911 Center reported numerous trees and power lines down across the county.

Thunderstorm Wind, Whitfield

When
August 20, 5:28 PM EST to 5:35 PM EST
Where
Whitfield County, 2.37 mi WSW of Edgar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.920, -84.920

The Whitfield County Emergency Manager reported trees down on McGaughy Chapel Road and Strain Road.

Thunderstorm Wind, Dade

When
August 20, 5:30 PM EST to 5:45 PM EST
Where
Dade County, 0.57 mi W of Trenton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.870, -85.510

The Dade County 911 Center reported numerous trees down across the county.

Thunderstorm Wind, Gilmer

When
August 20, 5:30 PM EST to 5:35 PM EST
Where
Gilmer County, 1.79 mi SE of Conasauga
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.760, -84.560

The Gilmer County 911 Center reported numerous trees down across the county.

Thunderstorm Wind, Whitfield

When
August 20, 5:40 PM EST to 5:45 PM EST
Where
Whitfield County, 0.89 mi SE of Toonnerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.860, -84.870

The Whitfield County Emergency Manager reported trees down along Boyles Mill Road and Oakdale Road.

Thunderstorm Wind, Gilmer

When
August 20, 5:55 PM EST to 6:10 PM EST
Where
Gilmer County, Ellijay
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.700, -84.480

The Gilmer County Emergency Manager reported trees down countywide. Roads were blocked and trees had fallen on houses. Multiple power outages also reported.

Thunderstorm Wind, Troup

When
August 20, 6:00 PM EST to 6:05 PM EST
Where
Troup County, 2.24 mi SE of Hilyer
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
32.961, -84.948

The Troup County 911 Center reported 1 tree blown down onto power lines near Rosemont Elementary School.

Thunderstorm Wind, Pickens

When
August 20, 6:14 PM EST to 6:20 PM EST
Where
Pickens County, Jasper
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
34.470, -84.420

The Pickens County 911 Center reported numerous trees and power lines down across the entire county.

Thunderstorm Wind, Harris

When
August 20, 6:15 PM EST to 6:20 PM EST
Where
Harris County, 0.69 mi S of Pine Mtn
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
32.860, -84.850

The Harris County 911 Center reported 1 tree down in Pine Mountain.

Thunderstorm Wind, Gordon

When
August 20, 6:17 PM EST to 6:25 PM EST
Where
Gordon County, 0.9 mi NE of Sugar Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.560, -85.010

The Gordon County 911 Center reported several trees and several power lines down on Owen Gin Road, Tate Bend Road, Goat Road and Victory Road.

Thunderstorm Wind, Harris

When
August 20, 6:25 PM EST
Where
Harris County, 0.58 mi W of Waverly Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
32.680, -84.740

The Harris County 911 Center reported 1 power line down in Waverly Hall.

Flash Flood, Fannin

When
August 20, 7:00 PM EST to 11:00 PM EST
Where
Fannin County, 0.5 mi WSW of Pantertown to 0.23 mi SSW of Pantertown
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
34.917, -84.258

The public reported small streams overflowing their banks into Hemptown Creek around one mile south of Browns Mill. The flood waters covered a portion of Walk About Court Road from 1 to 2 feet deep. Horses in a nearby pasture were cutoff for a couple of hours.

Thunderstorm Wind, Troup

When
August 21, 1:45 PM EST to 1:50 PM EST
Where
Troup County, 1.16 mi E of Stallings
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
33.100, -85.010

The Troup County 911 Center reported 1 tree down on Youngs Mill Road.

Thunderstorm Wind, Meriwether

When
August 21, 2:15 PM EST to 2:20 PM EST
Where
Meriwether County, 3.5 mi N of Rocky Mt
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
33.220, -84.690

The Meriwether County 911 Center reported 1 tree down on Meadows Boone Road.

Thunderstorm Wind, Upson

When
August 21, 3:10 PM EST to 3:15 PM EST
Where
Upson County, 0.69 mi N of Paynes Mill
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
32.890, -84.330

The Upson County 911 Center reported 1 tree down on Nelson Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538037, 538038, 538039, 538040, 538041, 538072, 538066, 538085, 538087, 538089, 538090, 538092, 538099, 538103, 538104, 538109, 538112, 538114, 538116, 538117, 538119, 538120, 538123, 538125, 538126, 538127, 538128, 538129, 538130, 538134, 538135, 538137, 538139, 538141, 538144, 538145, 538146, 538149, 538150, 538151, and more.